Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 33, NWS Honolulu, HI

June 3, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jun 3, 2011, 10:23 AM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2011, 10:23 AM HST (20:23 UTC)
Expired
Jun 3, 2011, 12:27 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 95 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2288 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2288 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WGHW50 PHFO 032023
FFWHFO
HIC003-032315-
/O.NEW.PHFO.FF.W.0033.110603T2023Z-110603T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1023 AM HST FRI JUN 3 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 115 PM HST

* AT 1008 AM HST...HEAVY RAINFALL CONTINUES TO DEVELOP AND MOVE OVER 
  OAHU FROM THE EAST.  THE MOST INTENSE RAINFALL WAS OCCURRING FROM 
  WAHIAWA TO HAWAII KAI.  THE ADDITIONAL RAINFALL MAY AGAIN CLOSE 
  KAMEHAMEHA HIGHWAY AT WAIKANE WITHIN THE NEXT COUPLE OF HOURS. 
  URBAN FLOODING MAY ALSO OCCUR AS STORMS MOVE OVER WAIKIKI... 
  HONOLULU AND OTHER LOW LYING FLOOD PRONE AREAS.

* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15829 2161 15813 2174 15795 2130 15763
      2125 15772 2128 15812

$$


KODAMA
2 follow-up statements
130 
WGHW70 PHFO 032154
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1154 AM HST FRI JUN 3 2011

HIC003-032315-
/O.CON.PHFO.FF.W.0033.000000T0000Z-110603T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
1154 AM HST FRI JUN 3 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 115 PM HST...

HEAVY RAINFALL HAS DECREASED OVERALL DURING THE LAST HOUR. THE MAIN 
AREA OF RAINFALL ACTIVITY WAS OVER SOUTH OAHU NEAR AIEA...HALAWA AND 
PEARL CITY.  STREAM LEVELS HAVE BEEN DECREASING BUT WERE STILL ABOVE 
NORMAL.  

THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2158 15829 2161 15813 2174 15795 2130 15763
      2125 15772 2128 15812

$$

KODAMA
142 
WGHW70 PHFO 032227
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1227 PM HST FRI JUN 3 2011

HIC003-032236-
/O.CAN.PHFO.FF.W.0033.000000T0000Z-110603T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU COUNTY-
1227 PM HST FRI JUN 3 2011

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN 
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 2158 15829 2161 15813 2174 15795 2130 15763
      2125 15772 2128 15812

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 10:00 AM HST, 23 minutes earlier.

Area forecast discussion, Jun 3, 10:00 AM HST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI JUN 3 2011

.SYNOPSIS...
AN UPPER LOW WILL KEEP CONDITIONS UNSTABLE ENOUGH FOR A CONTINUED
CHANCE OF THUNDERSTORMS STATEWIDE INTO THE WEEKEND. SURFACE HIGH
PRESSURE NORTH OF THE ISLANDS WILL KEEP TRADE WINDS BLOWING THROUGH
SATURDAY. WEAKER WINDS ARE EXPECTED SUNDAY INTO NEXT WEEK AS SURFACE
TROUGHING STRENGTHENS NEAR THE ISLANDS.

&&

.DISCUSSION...
INSTABILITY ASSOCIATED WITH AN UPPER LEVEL LOW 175 MILES NORTHEAST
OF KAUAI CONTINUES TO TRIGGER THUNDERSTORMS ACROSS THE ALOHA STATE
THIS MORNING. RAINFALL RATES BETWEEN 2 AND 3 INCHES PER HOUR WERE
RECORDED ON GAGES ACROSS WINDWARD OAHU BEGINNING AROUND SUNRISE AS
THE CURRENT ROUND OF WETNESS BEGAN. OVERNIGHT SOUNDINGS TELL THE
INSTABILITY STORY...WITH A LIFTED INDEX VALUE OF MINUS 10.7 AT LIHUE
AND K-INDEX VALUES AT OR ABOVE 30. PRECIPITABLE WATER VALUES IN
EXCESS OF 1.5 INCHES ALSO SHOWS OUR AIRMASS IS RATHER MOIST.

MODELS SHOW THE UPPER LOW WILL LINGER THROUGH SATURDAY...THEN SLOWLY
OPEN UP INTO AN UPPER TROUGH AS IT DRIFTS NORTHEASTWARD SUNDAY AND
INTO NEXT WEEK. THIS WILL DECREASE THE THREAT OF THUNDERSTORMS AFTER
SATURDAY...BUT THE AIRMASS WILL LIKELY STILL BE UNSTABLE ENOUGH FOR
SHOWER ENHANCEMENT THROUGH THE WORK WEEK. SURFACE WINDS WILL
DECREASE AFTER SATURDAY AS THE UPPER LOW BEGINS TO INDUCE TROUGHING
AT THE SURFACE NEAR THE ISLANDS...AND AS ADDITIONAL TROUGHING WEST
OF THE ISLANDS ERODES THE RIDGE. LOCAL LAND AND SEA BREEZES MAY
DEVELOP BY THE END OF THE WEEKEND.

THUNDERSTORMS FORMED OVER UPPER BIG ISLAND SLOPES OVER THE LAST
COUPLE OF DAYS...AND THAT IS LIKELY TO REPEAT AGAIN TODAY.
CONVECTION INITIATED THIS AFTERNOON COULD BRING SOME WINTER WEATHER
TO THE BIG ISLAND SUMMITS. HOWEVER...THESE THUNDERSTORMS ARE
EXPECTED TO BE BRIEF...WHICH WILL LIMIT SNOW AMOUNTS.

AS WE HEAD INTO NEXT WEEK...THE QUESTION WILL BECOME HOW LIGHT WILL
THE WINDS BE...AND HOW SOUTHEASTERLY WILL THEY BE. MODEL CONSENSUS
IS THAT THE OVERALL BACKGROUND WIND FLOW WILL BE SOUTHEASTERLY...BUT
THE WIND SPEEDS ARE THE BIGGER QUESTION.

&&

.MARINE...
THE SMALL CRAFT ADVISORY REMAINS UP FOR THE TYPICALLY WINDIER AREAS
NEAR MAUI AND HAWAII COUNTIES THROUGH THIS AFTERNOON. TRADES
ARE EXPECTED TO DROP SOME TODAY...AND SHOULD BE BELOW ADVISORY
LEVELS LATER TODAY OR TONIGHT.

LONG PERIOD SOUTH SWELLS ARRIVING FRIDAY NIGHT AND SATURDAY ARE
EXPECTED TO BUILD THROUGH SUNDAY...BRINGING SURF HEIGHTS TO NEAR
ADVISORY LEVELS OF 8 FEET FOR SOUTH FACING SHORES. THIS SURF WILL
CONTINUE INTO MONDAY BEFORE DIMINISHING. A LATE SEASON NORTHWEST
SWELL WILL ARRIVE SATURDAY AND IS EXPECTED TO PRODUCE A NOTICEABLE
BUMP IN SURF HEIGHTS ALONG NORTH AND WEST FACING SHORES FROM LATE
SATURDAY THROUGH MONDAY.

&&

.AVIATION...
THUNDERSTORMS IN THE AREA WILL CONTINUE TO BE AN ISSUE FOR ANOTHER
DAY OR SO. THESE THUNDERSTORMS AND OTHER SHOWERS IN THE AREA WILL AT
TIMES REDUCE VISIBILITY AND CEILINGS. SIGMET QUEBEC IS IN EFFECT FOR
THUNDERSTORMS OVER AND AROUND THE MAIN HAWAIIAN ISLANDS.

AIRMET TANGO REMAINS FOR LOW LEVEL TURBULENCE IN THE LEE OF THE
MOUNTAINS. THE COMPUTER MODELS ARE IN GOOD AGREEMENT SHOWING WINDS
DIMINISHING OVER THE WEEKEND WITH LESS LOW LEVEL TURBULENCE THROUGH
THE MIDDLE OF NEXT WEEK.

&&

.FIRE WEATHER...
THERE WILL REMAIN A HIGHER THAN NORMAL POTENTIAL FOR LIGHTNING
IGNITED WILDFIRES THE NEXT FEW AFTERNOONS. BESIDES LIGHTNING...
OTHER ENVIRONMENTAL FACTORS ARE NOT CONDUCIVE TO RAPID FIRE GROWTH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY UNTIL 6 PM HST TODAY FOR KAIWI CHANNEL-MAALAEA
BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG
ISLAND SOUTHEAST WATERS.
&&

POWELL

In the hours before

Local storm report, Jun 3, 7:45 AM HST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
745 AM HST FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      KAILUA                  21.40N 157.76W
06/03/2011                   HONOLULU           HI   EMERGENCY MNGR

&&

RTANABE
Local storm report, Jun 3, 7:47 AM HST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
747 AM HST FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 AM     FLASH FLOOD      KAILUA                  21.40N 157.76W
06/03/2011                   OAHU IN HONOLULU   HI   EMERGENCY MNGR

            KAPAA QUARRY ROAD NEAR THE MOKAPU SADDLE ROAD CLOSED TO
            SMALL VEHICLE TRAFFIC DUR TO FLASH FLOODING.

&&

RTANABE
Local storm report, Jun 3, 8:08 AM HST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
808 AM HST FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     FLASH FLOOD      WAIKANE                 21.49N 157.85W
06/03/2011                   HONOLULU           HI   LAW ENFORCEMENT

            HONOLULU POLICE DEPARTMENT REPORTS KAMEHAMEHA HIGHWAY IS
            CLOSED AT WAIKANE VALLEY ROAD IN BOTH DIRECTIONS DUE TO
            FLASH FLOODING.

&&

RTANABE
Local storm report, Jun 3, 10:14 AM HST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1014 AM HST FRI JUN 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     LIGHTNING        2 ENE HALEIWA           21.61N 158.08W
06/03/2011                   OAHU IN HONOLULU   HI   EMERGENCY MNGR

            *** 1 INJ *** RESIDENTIAL HOME STRUCK BY LIGHTNING NEAR
            LANIAKEA ON THE NORTH SHORE OF OAHU. ONE FIREFIGHTER WAS
            REPORTED INJURED.

0900 AM     HAIL             EWA BEACH               21.32N 158.01W
06/03/2011  E0.25 INCH       HONOLULU           HI   EMERGENCY MNGR

            PEA SIZE HAIL IN EWA BEACH REPORTED TO HONOLULU
            DEPARTMENT OF EMERGENCY MANAGEMENT.

&&

HFO

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:08 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jun 3, 6:51 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jun 3, 7:36 AM HSTFlash Flood WarningHFOHonolulu3 hr
Jun 3, 8:46 AM HSTSpecial Marine WarningHFO29 min
Jun 3, 9:07 AM HSTSpecial Marine WarningHFO70 min
Jun 3, 9:17 AM HSTSpecial Marine WarningHFO43 min
Jun 3, 9:58 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jun 3, 12:04 PM HSTFlash Flood WarningHFOKauai69 min

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.